Pennsylvania, 2017Hail and Damaging Winds in Pennsylvania, August 19, 2017
August 19, 2017 · NWS PBZ · 22 events in 6 counties and zones
Modest instability and shear, helped to maintain the potential for organized storms in the afternoon of the 19th as a weak surface front moved across the Great Lakes toward the region. Dry air/cooling aloft supported hail as well as some damaging wind gusts through the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $47,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Modest instability and shear, helped to maintain the potential for organized storms in the afternoon of the 19th as a weak surface front moved across the Great Lakes toward the region. Dry air/cooling aloft supported hail as well as some damaging wind gusts through the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 19, 1:25 PM EST, 53 minutes earlier.
Area forecast discussion, Aug 19, 1:25 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
225 PM EDT Sat Aug 19 2017
.SYNOPSIS...
Thunderstorms will accompany the encroachment of a cold front
this afternoon and early evening.
&&
.NEAR TERM /THROUGH TONIGHT/...
The late afternoon update featured further adjustments to near
term POPs as per the latest radar and high res model trends.
Insolation in the wake of morning clouds and weak convection has
destabilized the Upper Ohio airspace under an encroaching upper
trough. Given the available boundary layer moisture with that
warming, convection is likely to continue developing along the
associated weak surface reflection/reinforcing front emerging
off the Great Lakes. Pockets of dry aloft with marginal shear
are expected to maintain severe potential for wind gusts and
hail until passage of the system early this evening.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Building high pressure in the wake of the aforementioned system
will result in a dry and seasonable Sunday with slightly lower
dewpoints/humidity.
Warm, moist advection with flat ridging in advance of a midwestern
shortwave as per the latest model solutions indicate increased
humidity with a rapid temperature moderation above the averages
for Monday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The aforementioned midwest trough/associated front are likely to
provide the next precip chance by Tuesday. Eastern CONUS troughing
is then forecast to support temperatures a few degrees under
the averages for the remainder of the week.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Numerous thunderstorms can be expected as a cold front crosses
the region this afternoon/early evening. VCTS and tempo TS were
included for terminals with the most likely timing.
VFR will return in the wake of the showers and thunderstorms,
although with clearing and winds calming, some pre-dawn fog
could develop. This will likely be dependent on the extent and
amount of rainfall this evening.
Surface flow will generally remain from the west at 10kts with
occasional gusts to 15kts. Winds will then calm tonight as high
pressure begins to build in.
.Outlook...
Widespread restriction potential returns with a late Tue/early
Wed cold front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Aug 19, 1:47 PM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
247 PM EDT Sat Aug 19 2017
MDZ001-WVZ012-021-509>514-201900-
Garrett-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
247 PM EDT Sat Aug 19 2017
This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-201900-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-
247 PM EDT Sat Aug 19 2017
...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 19, 1:27 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
227 PM EDT SAT AUG 19 2017
OHZ048-057-191900-
Coshocton-Muskingum-
227 PM EDT SAT AUG 19 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHERN COSHOCTON AND NORTHERN MUSKINGUM COUNTIES...
At 227 PM EDT, a strong thunderstorm was located near Frazeysburg, or
15 miles west of Coshocton, moving east at 30 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Coshocton... West Lafayette...
Dresden... Frazeysburg...
Conesville... Plainfield...
Otsego... New Guilford...
Cooperdale...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4030 8219 4035 8172 4015 8171 4015 8172
4008 8172 4011 8219 4024 8218 4024 8220
TIME...MOT...LOC 1827Z 267DEG 28KT 4021 8214
FriesLocal storm report, Aug 19, 1:47 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL 3 WSW NEW PHILADELPHIA 40.47N 81.49W
08/19/2017 M1.75 INCH TUSCARAWAS OH SOCIAL MEDIA
0221 PM HAIL 3 WSW NEW PHILADELPHIA 40.47N 81.50W
08/19/2017 M1.00 INCH TUSCARAWAS OH TRAINED SPOTTER
0226 PM HAIL NEW PHILADELPHIA 40.49N 81.44W
08/19/2017 E1.00 INCH TUSCARAWAS OH PUBLIC
&&
EVENT NUMBER PBZ1702015
EVENT NUMBER PBZ1702016
EVENT NUMBER PBZ1702017Thunderstorm Wind, Beaver
- When
- August 19, 2:18 PM EST
- Where
- Beaver County, 0.52 mi W of Fairview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.680, -80.480
Local 911 reported several trees down.
Thunderstorm Wind, Beaver
- When
- August 19, 2:22 PM EST
- Where
- Beaver County, 0.87 mi NW of Midland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.640, -80.460
Local 911 reported several trees down.
Hail, Beaver
- When
- August 19, 2:25 PM EST
- Where
- Beaver County, 0.87 mi SE of Industry
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.640, -80.410
Thunderstorm Wind, Beaver
- When
- August 19, 2:25 PM EST
- Where
- Beaver County, 0.87 mi SE of Industry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 40.640, -80.410
Member of social media reported small trees down.
Thunderstorm Wind, Butler
- When
- August 19, 2:27 PM EST
- Where
- Butler County, 2.81 mi N of Euclid
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.040, -79.910
Local 911 reported several trees down on wires.
Thunderstorm Wind, Butler
- When
- August 19, 2:36 PM EST
- Where
- Butler County, 1.25 mi WSW of Boydstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 40.920, -79.850
State official reported several trees down on wires.
Thunderstorm Wind, Beaver
- When
- August 19, 2:39 PM EST
- Where
- Beaver County, 1.26 mi WSW of West Aliquippa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 40.620, -80.250
State official reported several trees down.
Thunderstorm Wind, Butler
- When
- August 19, 3:09 PM EST
- Where
- Butler County, 0.69 mi N of Sarver
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 40.740, -79.730
State official reported several trees down on wires in Buffalo Township.
Thunderstorm Wind, Washington
- When
- August 19, 3:20 PM EST
- Where
- Washington County, 0.53 mi E of Burgettstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 40.380, -80.390
State official reported numerous trees down.
Thunderstorm Wind, Westmoreland
- When
- August 19, 3:22 PM EST
- Where
- Westmoreland County, 1.26 mi WSW of Shearersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.610, -79.670
Local 911 reported multiple trees down.
Hail, Westmoreland
- When
- August 19, 3:23 PM EST
- Where
- Westmoreland County, 0.69 mi S of Arnola
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.570, -79.750
Thunderstorm Wind, Westmoreland
- When
- August 19, 3:23 PM EST
- Where
- Westmoreland County, 1.89 mi ENE of Braeburn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 40.630, -79.686
State official reported a tree down on Garvers Ferry Road.
Thunderstorm Wind, Westmoreland
- When
- August 19, 3:26 PM EST
- Where
- Westmoreland County, 0.69 mi S of Arnola
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 40.570, -79.750
State official reported trees and wires down.
Thunderstorm Wind, Allegheny
- When
- August 19, 3:36 PM EST
- Where
- Allegheny County, 0.69 mi N of Option
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.440, -79.980
Local 911 reported several trees down and many wires down around the city of Pittsburgh.
Thunderstorm Wind, Indiana
- When
- August 19, 3:45 PM EST
- Where
- Indiana County, 2.09 mi NE of Covode
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 40.900, -78.990
State official reported numerous trees down.
Thunderstorm Wind, Washington
- When
- August 19, 3:45 PM EST
- Where
- Washington County, 0.53 mi E of Bishop
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 40.320, -80.190
State official reported numerous trees down.
Thunderstorm Wind, Indiana
- When
- August 19, 3:55 PM EST
- Where
- Indiana County, 1.74 mi SE of Nowrytown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.510, -79.400
Local 911 reported numerous trees down.
Thunderstorm Wind, Indiana
- When
- August 19, 3:55 PM EST
- Where
- Indiana County, 0.87 mi SW of Clymer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 40.660, -79.030
State official reported numerous trees down.
Thunderstorm Wind, Indiana
- When
- August 19, 4:00 PM EST
- Where
- Indiana County, 2.7 mi ENE of Johnsonburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 40.890, -78.820
State official reported numerous trees down.
Thunderstorm Wind, Westmoreland
- When
- August 19, 4:00 PM EST
- Where
- Westmoreland County, 0.87 mi SW of Pleasant Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.370, -79.680
Local 911 reported a tree down along State Route 130.
Thunderstorm Wind, Indiana
- When
- August 19, 4:09 PM EST
- Where
- Indiana County, 1.48 mi SSW of Strongstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 40.530, -78.930
State official reported numerous trees down.
Thunderstorm Wind, Westmoreland
- When
- August 19, 4:18 PM EST
- Where
- Westmoreland County, 0.53 mi E of North Belle Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.150, -79.820
Local 911 reported numerous trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in South Carolina, August 19 to 20, 20171 death · 3 injured · 2 events
- Tornadoes and Flash Flood in Nebraska, August 19, 2017$267,000 · EF2 · 15 events
- Damaging Winds in Pennsylvania, August 19, 2017$183,000 · 55 kt wind · 50 events
- Flooding and Hail in Pennsylvania, August 19 to 23, 2017$30 · 52 kt wind · 42 events
- Heat in Louisiana, August 19 to 20, 201717 events
- Rip Current in New Jersey, August 19, 20172 injured · 1 event
- Hail and Damaging Wind in Ohio, August 19, 2017$15,000 · 1 in hail · 5 events
- Damaging Winds in Pennsylvania, August 19, 2017$16,000 · 60 kt wind · 2 events
- Hail and Damaging Winds in Ohio, August 19, 2017$6,000 · 1.25 in hail · 11 events
- Heat in Arkansas, August 19 to 20, 20179 events
- Heat in Texas, August 19 to 20, 20177 events
- Hail and Damaging Winds in Ohio, August 19, 2017$6,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719698, 719699, 719696, 719705, 719706, 719707, 719708, 719709, 719710, 719712, 719697, 719713, 719714, 719716, 719718, 719719, 719721, 719722, 719724, 719725, 719727, 719728.